Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Treated for Anal Squamous Cell Carcinoma, on Minomyacin, Cisplatin with side effect of Peripheral Neuropathy. Any opinions and alternative treatment ?

Hi, My name is AAAAA and I am 50 years old. In 2006 I was treated for Anal Squamous Cell Carcinoma . That treatment consisted of Infusion Chemo with 5 Fu, Minomyacin and Cisplatin. I also had 9 weeks of External Beam Radiation. I am 7 years cancer free, which allows me to say that I am cured. Though a major side effect of cisplatin is Peripheral Neuropathy , that never happened to me while I was having treatments or any time soon after treatments. Oddly enough, a year and a half ago, I started having a tingling and burning in a localized area in my right foot. Where the toes meet the metatarsal bones on the foot pad. It started in a small area and slowly began to spread throughout the entire foot pad. It is also now in my left foot, but is worse in the right. The feeling started a a generalized numbness, and is now a combination of burning, tingling,small electric shock feelings in my toes, which only happens sometimes. I finally went to a Neurologist that did an NCR and EMG test. the results came back positive for peripheral Neuropathy. The doctor deemed it idiopathic and offered me drugs to take to alleviate the discomfort. When I asked her what caused this to happen, she said we will never know and the best we can do is manage the symptoms. Well, that certainly did not sit right with me. I have since been on a journey to get to the root cause of this condition. I do not have pain, it is more like a constant chronic irritation, but I do know that this is a progressive condition so I certainly need to take action. My approach is two steps. First I ve researched some alternative treatments and procedures to try to re-establish the current failing health of the peripheral nerves. I just started taking a Neuropathy support formula that contains the more absorbable form of B 12 2000 mcg,B1 300mcg,B6 4mg,B2 4mg, R-ALA 150mg, and vitamin D 500 IU. I am taking this formula 2x a day with an additional 300 mg R-ALA. In addition to this I will be going for treatments using the Rebuilder. This is similar to a tens machine, but uses different frequencies that have been shown to assist in the body s ability to repair. Hopefully, I will get some results with this protocol. The second part of my journey, is the more complicated part. Trying to get to the root cause. I do know that there are hundreds of factors that can contribute to the development of neuropathy. Here are just a few, autoimmune disease, nutritional deficiencies,heavy metal poisoning,hormone imbalances, many metabolic dysfunctions like kidney disease, liver disease, thyroid disease, onset of pre diabetes, digestion issues that can cause chronic long term systemic inflammation, structural dysfunction like spinal nerve compression or stenosis, and peripheral vascular disease. I have already began this journey. I have an appointment with a top Neurologist at the Weil Cornell Medical Center in NYC.He specializes in peripheral neuropathy and has developed a blood test to test to see is the neuropathy is being caused by an auto immune dysfunction. I am also seeing a top spine surgeon at the Hospital for Special Surgery in NYC. I do have several back issues in the lumbar spine. I have had various MRI s done, at would like them read by a top notch specialist. I will also be having some blood work done to rule out many of the other dysfunctions that I mentioned above. I would also like to check for vitamin and mineral deficiencies. All of these office visits and tests are quite costly, but I will not sit back and wait for my condition to deteriorate. It would be nice to be able to do this all under one umbrella. I did think of checking out the Mayo Clinic, but none of them are close to my home. I d like to know what your opinion is regarding my approach to help find the root cause of this condition, and if you have any suggestions for me. thank you for your time.
Asked On : Wed, 13 Feb 2013
Answers:  1 Views:  93
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Oncologist, Radiation 's  Response
peripheral neuropathy is a side effect of cisplatin, but also associated with systemic disease like diabetes, autoimmune disease. Your ESR report should be mentioned. Thyroid profile and blood sugar report also to be mentioned. If you have any sensory or motor deficit then proper level to found out and MRI can be done. Your decision regarding selection of top specialist is perfect. Specialized opinion is definitely needed. In my opinion gabapentin and SSRI group of drugs should also be added for better benefit in your case. Take care.
Answered: Sun, 17 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor